Texas, 2015

Blizzard in Texas, December 26 to 28, 2015

December 26 to 28, 2015 · NWS AMA · 17 events in 17 counties and zones

A blizzard impacted much of the Texas Panhandle from late on the 26th through early on the 28th. Sustained winds over 35 mph were ongoing the evening of the 26th across much of the Texas Panhandle and these winds continued through the event.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A blizzard impacted much of the Texas Panhandle from late on the 26th through early on the 28th. Sustained winds over 35 mph were ongoing the evening of the 26th across much of the Texas Panhandle and these winds continued through the event. The 24 hour average wind speed at Amarillo was 35 mph on December 27th while peak wind gusts reached 64 mph. Some additional observation sites in the area indicated peak gusts reached 70 mph during the event. The strong winds caused significant drifting of snow, even in areas that received a relatively minor amount of accumulation. Visibility was significantly reduced due to the blowing snow, and for at least a short period fell to less than one quarter mile at many locations. Deaf Smith County was most significantly impacted in the area served by the National Weather Service in Amarillo, but adjacent counties to the south of Deaf Smith County received snowfall totals that rivaled all-time record levels. See the Storm Data entry by the National Weather Service in Lubbock for details on snowfall amounts and impacts in areas further south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 26, 5:58 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Dec 26, 5:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CST SAT DEC 26 2015

.AVIATION...
00Z TAFS...MVFR CIGS HAVE RECENTLY DEVELOPED ACROSS THE AREA...AND
CONDITIONS WILL CONTINUE TO QUICKLY DETERIORATE THIS EVENING. SNOW
QUICKLY EXPANDING NORTHEAST OUT OF NM ATTM...AND THIS TREND WILL
CONTINUE AS POTENT UPPER LOW DRAWS CLOSER. BLIZZARD CONDITIONS
EXPECTED TO DEVELOP AT KAMA ROUGHLY 04-05Z...AND AT KDHT AND KGUY
A COUPLE HOURS LATER. VLIFR CONDITIONS THEN EXPECTED TO CONTINUE
THROUGH THE DAY ON SUNDAY IN SNOW AND BLOWING SNOW...PRODUCING
EXTREMELY HAZARDOUS OR IMPOSSIBLE FLYING CONDITIONS.

KB

&&

.PREV DISCUSSION... /ISSUED 452 PM CST SAT DEC 26 2015/

DISCUSSION...
..A LIFE THREATENING...CRIPPLING BLIZZARD IS ON ITS WAY TO THE
OKLAHOMA AND TEXAS PANHANDLES...

..ALL PREPARATIONS FOR THIS VERY DANGEROUS BLIZZARD SHOULD BE
COMPLETED...

THE WELL ADVERTISED BLIZZARD IS TAKING AIM ON THE OKLAHOMA AND TEXAS
PANHANDLES AS WELL AS MOST OF W TX AS OF THIS WRITING. WATER VAPOR
IMAGERY CLEARLY DEPICTS THE POWERFUL UPPER LEVEL LOW PRESSURE SYSTEM
MOVG ACROSS EXTRM NRN MEXICO THIS AFTERNOON. MODELS PROG THIS STORM
SYSTEM TO TRACK ACROSS FAR W TX...THE TX BIG BEND...THEN INTO CNTRL
TX BY LATE SUNDAY AFTERNOON...AND FINALLY INTO ERN OK AND WRN AR BY
12Z MONDAY. DRY AIR AT THE LOWER LEVELS INVADED THE AREA BEHIND THE
STRONG COLD FRONT WHICH MOVED ACROSS THE FCST AREA EARLIER THIS
MORNING SO PRECIPITATION HAS BEEN MINIMAL TODAY. HOWEVER...THAT WILL
RAPIDLY CHANGE THIS EVENING. AS THE VIGOROUS UPPER LEVEL LOW PRESSURE
SYSTEM CONTINUES ITS EWD JOURNEY...SNOW WILL BEGIN AFTER 6 PM THIS
EVENING ACROSS MOST OF THE AREA EXCEPT PARTS OF THE ERN AND SERN TX
PNHDL...WHERE A MIXED BAG WILL LIKELY DEVELOP INITIALLY BEFORE
CHANGING TO ALL SNOW BY SUNDAY MORNING. THE PROJECTED PATH OF THIS
STORM SYSTEM SUGGESTS HEAVIEST SNOW AMOUNTS ON THE ORDER OF 12 TO 18
INCHES WILL LIKELY OCCUR ALONG THE HWY 60 CORRIDOR AND WRN AND CNTRAL
PARTS OF THE INTERSTATE 40 CORRIDOR. LOWER SNOWFALL ACCUMULATIONS ARE
CURRENTLY EXPECTED ACROSS THE FAR WRN OK PNHDL AND FAR SERN TX PNHDL.
RAISED WIND SPEEDS AND TOTAL SNOWFALL ACCUMULATIONS EVER SO SLIGHTLY
WITH THIS FCST PCKG. IT APPEARS THE SW AND SCNTRL TX PNHDL INCLUDING
PSBLY KAMA STAND TO RECEIVE SOME OF THE HIGHER SNOWFALL TOTALS WITH
THIS STORM BASED ON CURRENT MODEL PROGS.

BLIZZARD CONDITIONS WILL LAST INTO SUNDAY NIGHT BEFORE WINDS TAPER
OFF LATE SUNDAY NIGHT AND MONDAY MORNING. SLGT CHC TO CHC POPS FOR
MUCH OF THE AREA MON MORNING...THEN ONLY THE NERN ZONES MONDAY
AFTERNOON AS THE UPPER LEVEL LOW MOVES FURTHER AWAY FROM THE REGION.

ANOTHER UPPER LEVEL STORM SYSTEM IS FCST TO MOVE THRU THE SRN
HIGH PLAINS LATE TUE AND TUE NIGHT. HAVE GONE WITH MODEL CONSENSUS
POPS FOR A BRIEF POTENTIAL FOR LIGHT SNOW DURG THIS TIME FRAME. NO
POPS NEXT WED THRU SAT. WELL BELOW NORMAL TEMPS ARE EXPECTED FOR
THIS 7 DAY FCST PCKG.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...BLIZZARD WARNING UNTIL NOON CST MONDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

&&

8/88
Hazardous weather outlook, Dec 26, 5:10 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CST SAT DEC 26 2015

OKZ001>003-TXZ001>020-271200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
510 PM CST SAT DEC 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SLEET ALONG WITH SOME LIGHT FREEZING RAIN IS EXPECTED ACROSS PARTS OF
THE EASTERN AND SOUTHEASTERN TEXAS PANHANDLE THIS EVENING BEFORE
CHANGING TO ALL SNOW LATE TONIGHT. MODERATE TO HEAVY SNOW IS
EXPECTED ACROSS THE OKLAHOMA PANHANDLE AS WELL AS THE REMAINDER OF
THE TEXAS PANHANDLE. NORTH WINDS OF 35 TO 45 MPH WITH GUSTS OF 60 TO
65 MPH WILL CREATE BLOWING SNOW AND DANGEROUS WIND CHILLS VALUES
BELOW ZERO...RESULTING IN BLIZZARD CONDITIONS. SNOWFALL
ACCUMULATIONS OF 2 TO 7 INCHES CAN BE EXPECTED TONIGHT WITH LIGHT
ICE ACCUMULATIONS THIS EVENING OVER PARTS OF THE EASTERN AND
SOUTHEASTERN TEXAS PANHANDLE. AS A RESULT...A BLIZZARD WARNING IS IN
EFFECT THROUGH TONIGHT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SNOW WILL CONTINUE ACROSS THE PANHANDLES SUNDAY INTO MONDAY.
MODERATE TO HEAVY SNOW IS EXPECTED...WITH TOTAL SNOWFALL ACCUMULATIONS
OF 9 TO 18 INCHES POSSIBLE. THE HIGHEST ACCUMULATIONS ARE EXPECTED
ACROSS THE SOUTHWESTERN AND SOUTH CENTRAL TEXAS PANHANDLE. STRONG
NORTH WINDS OF 35 TO 40 MPH WITH GUSTS OF 55 TO 65 MPH COMBINED WITH
THE SNOW WILL CREATE BLIZZARD CONDITIONS. WIND CHILL VALUES WILL
FALL BELOW ZERO. THE BLIZZARD WARNING WILL CONTINUE FOR ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES THROUGH NOON MONDAY.

LIGHT SNOW IS POSSIBLE TUESDAY NIGHT ACROSS CENTRAL AND EASTERN
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. ANY SNOWFALL
ACCUMULATIONS SHOULD REMAIN LESS THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
COOPERATIVE OBSERVERS AND STORM SPOTTERS ARE REQUESTED TO RELAY
THEIR SNOWFALL TOTALS TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO TEXAS.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 blizzard. Local standard time, as filed.

Blizzard, Deaf Smith

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Deaf Smith forecast zone
Reported by
Emergency Manager
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Wind gusts as high as 65 mph were recorded at the West Texas Mesonet site near Hereford just before 8:00 PM CST on the 26th. This preceded the snowfall which began a few hours later. The first report from Deaf Smith County was received at around 6:00 AM on the 27th of 3 inches of snow accumulation with 4 to 5 foot drifts. Later on the morning of the 27th it was reported that several roads in Hereford were impassible and several vehicles were stranded, with less than one quarter mile visibility due to blowing snow. Storm total snowfall amounts from across the county include: 10 inches in Bootleg; 4 inches in Hereford with; 5 inches in Dawn. This equals the 3rd largest daily accumulation for the nearest climate station in Hereford, TX where records go back to 1905. These amounts do not adequately describe conditions however, as very strong winds produced very large snow drifts in the area further amplifying impacts to much greater levels than typically associated with a 10 inch snowfall event. 4 to 6 foot drifts were common across the county with some locations receiving drifts up to 10 feet deep.

Blizzard, Dallam

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Dallam forecast zone
Reported by
COOP Observer
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 1.5 to 2 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A peak wind gust of 69 mph was measured by the Automated Surface Observing System at the Dalhart Airport.

Blizzard, Hartley

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 1.5 to 2 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A peak wind gust of 69 mph was measured by the Automated Surface Observing System at the Dalhart Airport.

Blizzard, Moore

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Moore forecast zone
Reported by
Public
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 1.5 to 2 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A peak wind gust of 61 mph was measured by the Automated Weather Observing System at the Dumas Airport.

Blizzard, Hutchinson

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Hutchinson forecast zone
Reported by
COOP Observer
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 2 to 3 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow.

Blizzard, Oldham

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Oldham forecast zone
Reported by
Emergency Manager
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 4 to 5 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow.

Blizzard, Potter

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Potter forecast zone
Reported by
Official NWS Observations
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 3 to 4 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A peak wind gust of 64 mph was measured by the Automated Surface Observing System at the Amarillo airport.

Blizzard, Randall

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Randall forecast zone
Reported by
NWS Employee
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 3 to 4 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A peak wind gust of 64 mph was measured by the Automated Surface Observing System at the Amarillo airport.

Blizzard, Carson

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Carson forecast zone
Reported by
COOP Observer
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 3 to 4 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A peak wind gust of 63 mph was measured at the West Texas Mesonet site in Panhandle.

Blizzard, Armstrong

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Armstrong forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 3 to 4 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow.

Blizzard, Gray

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Gray forecast zone
Reported by
COOP Observer
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Total snowfall accumulation 4 inches was measured in Pampa. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow.

Blizzard, Wheeler

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Wheeler forecast zone
Reported by
COOP Observer
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Total snowfall accumulation ranged from 4 to 5 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow.

Blizzard, Donley

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Donley forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Total snowfall amounts of around 3 inches occurred across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A wind gust of 66 mph was measured by the West Texas Mesonet site near Clarendon.

Blizzard, Collingsworth

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Collingsworth forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Total snowfall amounts ranged from 3 to 4 inches occurred across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. The West Texas mesonet site near Dozier measured a peak wind gust of 61 mph.

Blizzard, Lipscomb

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Lipscomb forecast zone
Reported by
COOP Observer
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Total snowfall of 2 inches was measured in Lipscomb. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow.

Blizzard, Roberts

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Roberts forecast zone
Reported by
Law Enforcement
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Total snowfall amounts ranged from 3 to 4 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow.

Blizzard, Hemphill

When
December 26, 9:00 PM CST to December 28, 8:00 AM CST
Where
Hemphill forecast zone
Reported by
Law Enforcement
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Total snowfall amounts ranged from 3 to 5 inches across the county. Blizzard conditions existed due to strong winds and reduced visibility from blowing snow. Visibility was lower than one quarter mile for a period. The strong winds also caused significant drifting of snow. A wind gust of 59 mph was measured by the West Texas mesonet site near Canadian.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612606, 612637, 612638, 612648, 612650, 612651, 612654, 612656, 612657, 612659, 612661, 612662, 612663, 612664, 612665, 612666, 612667.